Hail, Prairie
- When
- September 19, 10:30 PM MST to 10:40 PM MST
- Where
- Prairie County, 5 mi SW of Terry
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.729, -105.375
Severe thunderstorms developed late on the evening of the 19th ahead of a cold front and persisted into the early morning hours of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Severe thunderstorms developed late on the evening of the 19th ahead of a cold front and persisted into the early morning hours of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 19, 8:12 PM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 912 PM MDT WED SEP 19 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... QUICK UPDATES TO CAPTURE STEADY BAND OF LIGHT RAIN ACROSS THE WESTERN CWA. THIS AREA REMAINS COINCIDENT WITH A STRONG ZONE OF LIFT ALONG A NEARLY STATIONARY 850MB FRONTAL BOUNDARY. EXPECT THESE ECHOES TO GRADUALLY LIFT INTO SASKATCHEWAN AFTER MIDNIGHT BEHIND UPPER S/W TROUGH AND ASSOCIATED SUBSIDENCE. FRONTAL BOUNDARY HAS ALREADY BUDGED EASTWARD ACROSS THE FAR SOUTHWEST ZONES AND DID ADJUST WINDS AND LOW TEMPS ACCORDINGLY. LASTLY...LAKE WIND ADVISORY WAS CANCELLED EARLY. MCZ PREVIOUS SHORT TERM DISCUSSION... MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE PATTERN THROUGH THE END OF THE WEEK. THE WEATHER WILL REMAIN UNSETTLED INTO THURSDAY NIGHT WITH DRIER AND WARMER WEATHER FRIDAY. TONIGHT...A STRONG CLOSED LOW NEAR EUREKA WILL CONTINUE TO DROP SOUTH TO THE BAY AREA. SOME PACIFIC MOISTURE BEING DRAWN INLAND BY THE LOW WILL CONTINUE TO EJECT TOWARD THE AREA IN SOUTHWEST FLOW ALOFT. ANOTHER UPPER TROUGH IN CANADA WILL CONTINUE TO STRENGTHEN AND DIVE SOUTHEAST INTO SOUTHERN ALBERTA. AT THE SURFACE...LOW PRESSURE IN NORTHERN WYOMING WILL MOVE OUT TOWARD THE BLACK HILLS BY MORNING. THIS WILL PUSH AN INVERTED SURFACE TROUGH EAST ACROSS THE AREA THIS EVENING. ONCE THE TROUGH AXIS PUSHES EAST THE WIND SHOULD DIMINISH ACROSS FORT PECK LAKE FROM WEST TO EAST. THE STRONGEST WIND THROUGH THIS EVENING IS LIKELY TO BE ALONG THE DRY ARM OF THE LAKE. WILL EXTEND THE LAKE WIND ADVISORY UNTIL 9 PM TO GIVE THE EVENING SHIFT PLENTY OF TIME TO EITHER CANCEL OR EXTEND IT AS NEEDED. PLENTY OF MID AND UPPER LEVEL MOISTURE ALONG WITH THE FRONTAL BOUNDARY PUSHING THROUGH SHOULD COMBINE TO PRODUCE SCATTERED SHOWERS. A FEW THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. THURSDAY...THE UPPER LOW IN CALIFORNIA MEANDERS AROUND AND MAY EVEN DRIFT SOUTHWEST OFF THE COAST. THE MOISTURE FROM THIS FEATURE SHOULD GET CUT OFF FROM THE LOCAL AREA. THE UPPER TROUGH ACROSS SOUTHERN CANADA WILL AMPLIFY AND EXTEND SOUTH INTO MONTANA WITH THE TROUGH AXIS REMAINING BACK ACROSS CENTRAL MONTANA. ANY SHOWERS ASSOCIATED WITH THE SYSTEM IN THE BLACK HILLS IN THE MORNING SHOULD PUSH EAST OF THE AREA BY EARLY MORNING. AS THE TROUGH AMPLIFIES THERE WILL LIKELY BE ENOUGH MOISTURE AND INSTABILITY ASSOCIATED WITH COLD AIR ALOFT TO GENERATE A FEW HIT OR MISS SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON...ESPECIALLY ACROSS THE NORTHWEST HALF OF THE CWA. THURS NIGHT & FRIDAY...THE LOW ALONG OR JUST OFF THE CALIFORNIA COAST WILL REMAIN NEARLY STATIONARY. THE UPPER TROUGH IN THE NORTHERN BRANCH WILL SWING OUT INTO THE DAKOTAS BY LATE THURSDAY NIGHT AND CONTINUE TO AMPLIFY. BY FRIDAY...THIS WILL LEAVE THE AREA IN SOME MID LEVEL RIDGING BETWEEN THE TWO UPPER LOWS...WHICH WILL MAKE FOR A DRY AND MILD WEATHER ALONG WITH A DECENT AMOUNT OF SUNSHINE AS THE LOW/MID LEVELS DRY OUT. WILL NEED TO KEEP AN EYE ON THE WIND THURSDAY EVENING AS A SECONDARY COLD FRONT PUSHES ACROSS THE AREA. THE NAM/GFS ARE SHOWING ABOUT 40KT WIND AT 850MB...WHICH MAY EVEN BE A TAD UNDERDONE. THERE COULD BE A WINDOW OF A FEW TO SEVERAL HOURS OF LAKE WIND ADVISORY CRITERIA WIND IF SOME OF THIS WIND CAN MANAGE TO MIX DOWN. ALSO TOUGH TO SAY IF THIS WILL HAPPEN DURING THE EVENING HOURS...WHICH IS TYPICALLY A LESS FAVORABLE TIME TO MIX STRONGER WIND DOWN...BUT CERTAINLY SOMETHING THAT WILL NEED TO BE MONITORED. CB .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... NO CHANGES TO EXTENDED FORECAST THIS AFTERNOON. MODELS REMAIN CONSISTENT WITH WITH LIFTING CLOSED LOW FROM CALIFORNIA COAST THROUGH THE GREAT BASIN AND INTO MONTANA DURING THE WEEKEND. BEST CHANCE OF RAIN WILL BE SUNDAY WITH THE PASSAGE OF A COLD FRONT. WARM TEMPERATURES ON SATURDAY AHEAD OF THE FRONT THEN COOLING OFF FOR EARLY NEXT WEEK AS FLOW TURNS NORTHWEST. EBERT PREVIOUS EXTENDED DISCUSSION...OVERALL THERE STILL EXISTS ABOVE AVERAGE CONFIDENCE IN THE PATTERN AT THE START OF THIS PERIOD. FRIDAY NIGHT STARTS OFF WITH A BUILDING UPPER RIDGE AXIS EMANATING FROM A CLOSED HIGH IN THE MID MISSISSIPPI VALLEY. DRY AND WARMING CONDITIONS WILL STILL BE IN STORE INTO MUCH OF THE DAY SATURDAY AS THIS RIDGE TRANSLATES NORTHEASTWARD ALLOWING 850MB TEMPS TO RISE INTO THE LOWER/MID 20S CELSIUS...ALTHOUGH CHANGES WILL BE SOON TO FOLLOW. A NORTHERN STREAM TROUGH IN BRITISH COLUMBIA IS PROGGED TO PHASE WITH THE UPPER LOW THROUGH THE DAY SATURDAY ALLOWING A MORE PROGRESSIVE PATTERN TO UNFOLD. RATE AND STRENGTH AT WHICH THIS PHASING OCCURS IS A BIT MURKY. GFS IS FASTER THAN THE ECMWF AND GEM WHEREAS THE NOGAPS REMAINS INCONSISTENT/WAVERING FROM RUN TO RUN. HAVE USED A TIMING BLEND OF 00Z ECMWF AND GFS FOR NOW. AS UPPER LOW KICKS OUT...SURFACE CYCLOGENESIS SHOULD RAPIDLY TAKE SHAPE JUST TO OUR SOUTH SATURDAY NIGHT BEFORE LIFTING NORTHEASTWARD MONDAY. LATEST ECMWF HAS TRENDED WEAKER WITH THIS LOW AND MORE IN LINE WITH REMAINING GUIDANCE. BEST FOCUS FOR LIFT AND MOISTURE LOOKS TO RESIDE ALONG AND BEHIND THE COLD FRONT AS VORT MAX TRACKS PARALLEL TO THE LOW LEVEL THICKNESS PACKING...SO HAVE BUMPED UP POPS TO CHANCE WORDING IN THE NORTHWEST SUNDAY. BY NEXT WEEK IT APPEARS REASONABLE THAT THE AREA WILL REMAIN UNDER SOME FASHION OF CYCLONIC UPPER FLOW WITH TEMPERATURES AT OR SLIGHTLY BELOW NORMAL...BUT TOO MUCH UNCERTAINTY IN PINPOINTING INDIVIDUAL IMPULSES TO BOTHER HIGHLIGHT POPS AT THIS TIME. MCZ && .AVIATION... OUTSIDE OF LOCALIZED MVFR CEILINGS IN ISOLATED SHOWERS OR THUNDERSTORMS OVERNIGHT...VFR CEILINGS WILL PREVAIL. AREAS WEST OF GGW...ESPECIALLY ALONG THE WESTERN HALF OF TWEB ROUTE 330...WILL SEE OCCASIONAL IFR CEILINGS OVERNIGHT INTO THE EARLY MORNING. EAST WINDS WILL DIMINISH AND START TO TURN NORTHEAST OVERNIGHT AS A WEAK SURFACE FRONT MOVES INTO EASTERN MONTANA. RAE/MCZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 239 PM MDT WED SEP 19 2007 MTZ016-018>021-024>027-059>062-200300- CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT- PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 239 PM MDT WED SEP 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE AREA. SOME OF THESE STORMS MAY BE STRONG...PRODUCING GUSTY WIND AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT MAY TOUCH OFF ANOTHER ROUND OF THUNDERSTORMS THURSDAY AFTERNOON OR EVENING. SOME STORMS AGAIN MAY BE STRONG...PRODUCING GUSTY WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ017-022-023-200300- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 239 PM MDT WED SEP 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE AREA. SOME OF THESE STORMS MAY BE STRONG...PRODUCING GUSTY WIND AND HAIL. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING. A NORTHWEST WIND OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED ACROSS MOST OF FORT PECK LAKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT MAY TOUCH OFF ANOTHER ROUND OF THUNDERSTORMS BY THURSDAY AFTERNOON OR EVENING. SOME STORMS AGAIN MAY BE STRONG...PRODUCING GUSTY WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CB
The Glasgow radar (KGGW), 189 km away, was scanning. The volume nearest the first event began at 05:31 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Drifts of penny size hail against house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51968, 51970, 51974, 51969, 51971, 51972.